OrthoEvra

Hair Loss From Nuva RingI have noticed thinning of my hair around the crown over the past couple of months. I think I understand some or all of the contributing factors, but now I don’t know what to do to try and stop it. I had been on OrthoEvra (the patch birth control) for a few months, stopped it because it was giving me horrible anxiety, went on the Nuva Ring for the past three months, and finally decided today that the anxiety has returned as well as headaches, sleeplessness, and now hair loss. I didn’t know until I read things on this site that stopping the birth control might result in the hair loss getting worse, but I really don’t think I can continue on it because of the emotional/mood swing effects it has on me. I’m 30, and have had one child
(5+ years ago). I wonder if I can wait out the next 6 mos. while the birth control leaves my system and my hormones return to normal. I wonder if I should try Rogaine NOW, before it gets any worse (it’s really minor, but it’s starting to be noticeable enough that I try to style my hair over the thinning area or pull it back). I wonder if I should go back on birth control but I really shouldn’t do that. I wonder if this is permanent. HELP!

********************************

Hi, thanks for writing. I always say this at the beginning of my responses to emails so that there is no misunderstanding. I am not a doctor and cannot give medical advice, this is just my thoughts and opinions.

I did some searches in Google for “Nuva Ring and hair loss” and there are several cases of women who are experiencing the same thing as you. Since it is birth control, it does alter your own hormones, and anything that does that can cause hair loss. But you should realize everyone responds differently to the effects of the pill. For some women going on the pill can cause hair loss, which seems to be your case, and for others the hair loss begins when they discontinue the use. It sounds like you already made the choice to get off the pill and are currently not taking it due to the many unpleasant side effects you were experiencing. In my opinion that was definitely a good decision.

I think it is too early to tell whether or not your hair loss will simply be a temporary shedding or the onset of androgenetic alopecia. It would probably be a good idea to consult a knowledgeable physician in this matter. Experienced doctors can tell whether or not the hair follicle is miniturizing which is usually an indication of female pattern baldness. But it is very possible this will just be a temporary shedding (telogen effluvium) similar to the hair loss many women experience after having a baby. As mentioned in my response to Sarah’s story, I actually met a woman who had hair loss from going on the pill, she stopped taking it an told me eventually all her hair grew back. It all depends on the individual. [click to continue…]

{ 97 comments }